Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Binghamton, NY

July 3, 2009Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 3, 2009, 3:35 PM EDT for Luzerne County, Pennsylvania. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 3:35 PM EDT (19:35 UTC)
Expired
Jul 3, 2009, 8:19 PM EDT
In force
5 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 103 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:50 PM EDTFLASH FLOODSwoyersville, PAWATER AND DEBRIS RUNNING ACROSS MAIN ST SEVERAL FEET DEEP.
Jul 3, 4:00 PM EDTFLASH FLOODLuzerne, PAMUDSLIDE CLOSED BUNKER HILL ROAD. SEVERAL OTHER ROADS CLOSED WITH WATER ON THEM. LIGHTNING STRUCK 10 TO 12 HOUSES. NUMEROUS HOUSES WITH BASEMENT FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 031935
FFWBGM
PAC079-040130-
/O.NEW.KBGM.FF.W.0009.090703T1935Z-090704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 930 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS...
  EDWARDSVILLE...FERN BROOK...KINGSTON...LAFLIN...LARKSVILLE...
  LUZERNE...PENOBSCOT...PLAINS...PLYMOUTH...PRESTON...SHAVERTOWN...
  SUGAR NOTCH...SWOYERSVILLE...WEST WYOMING...WILKES-BARRE...
  WILKES-BARRE TOWNSHIP AND WYOMING.

RADAR RAINFALL ESTIMATES WERE AROUND 2 INCHES. RAIN FROM A 
THUNDERSTORM WAS STILL IN THE AREA WITH UP TO ANOTHER INCH EXPECTED. 
SOME OF THIS RAIN WILL FALL IN URBAN AREAS WHERE MOST OF THE RAIN 
WILL RUN OFF. IN ADDITION THE RAIN WILL CAUSE TOBY CREEK TO RISE 
QUICKLY. 

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4128 7574 4115 7587 4129 7610 4137 7596

$$


TAC
2 follow-up statements
000 
WGUS71 KBGM 032117
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
517 PM EDT FRI JUL 3 2009

PAC079-040130-
/O.CON.KBGM.FF.W.0009.000000T0000Z-090704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUZERNE PA-
517 PM EDT FRI JUL 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
CENTRAL LUZERNE COUNTY...

AT 504 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS...
  EDWARDSVILLE...FERN BROOK...KINGSTON...LAFLIN...LARKSVILLE...
  LUZERNE...PENOBSCOT...PLAINS...PLYMOUTH...PRESTON...SHAVERTOWN...
  SUGAR NOTCH...SWOYERSVILLE...WEST WYOMING...WILKES-BARRE...
  WILKES-BARRE TOWNSHIP AND WYOMING.

LOCAL OFFICIALS REPORT THAT SEVERAL ROADS ARE CLOSED DUE TO WATER 
COVERING THE ROADS. A LANDSLIDE CLOSED BUNKER HILL ROAD IN THE TOWN 
OF LUZERNE. RADAR RAINFALL ESTIMATES WERE 2 TO 3 INCHES WHICH FELL 
IN ABOUT AN HOUR. ADDITIONAL RAINFALL FROM SHOWERS WILL BE LESS THAN 
A QUARTER OF AN INCH. THIS RAIN SHOULD HAVE LITTLE EFFECT.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4128 7574 4115 7587 4129 7610 4137 7596

$$
000 
WGUS71 KBGM 040019
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
819 PM EDT FRI JUL 3 2009

PAC079-040024-
/O.CAN.KBGM.FF.W.0009.000000T0000Z-090704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUZERNE PA-
819 PM EDT FRI JUL 3 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LUZERNE
COUNTY...

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS...
  EDWARDSVILLE...FERN BROOK...KINGSTON...LAFLIN...LARKSVILLE...
  LUZERNE...PENOBSCOT...PLAINS...PLYMOUTH...PRESTON...SHAVERTOWN...
  SUGAR NOTCH...SWOYERSVILLE...WEST WYOMING...WILKES-BARRE...
  WILKES-BARRE TOWNSHIP AND WYOMING.

SHOWERS AND THUNDERSTORMS ENDED SEVERAL HOURS AGO. A PASSING SHOWER 
IS POSSIBLE TONIGHT BUT SIGNIFICANT PRECIPITATION IS NOT EXPECTED. 
COUNTY OFFICIALS SAY ROADS THAT WERE IMPASSABLE DUE TO FLOODING 
EARLIER HAVE BEEN REOPENED NOW. BUNKER HILL ROAD IN THE TOWN OF 
LUZERNE REMAINS CLOSED DUE TO A LANDSLIDE.  

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4128 7574 4115 7587 4129 7610 4137 7596

$$


TAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:28 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 3, 3:28 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT FRI JUL 3 2009

.SYNOPSIS...
A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION WITH
DRIER WEATHER AND MODERATING TEMPERATURES EXPECTED THROUGH THE
WEEKEND. ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO
THE AREA ON MONDAY BRINGING MORE CLOUDS AND SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPPER LEVEL SPOKE OF ENERGY ROTATING AROUND CUT OFF LOW OVER SW
QUEBEC WILL MOVE EAST OF THE AREA TONIGHT. NUMEROUS SHOWERS LATE
THIS AFTERNOON AND EARLY EVENING WILL COME TO AN END EARLY UPON
THE LOSS OF DIURNAL HEATING. A SECONDARY WAVE IS FCST TO DIVE
SOUTH ACROSS ERN LK ONTARIO AND NRN NY LATE THIS EVENING. THIS MAY
TRIGGER ANOTHER FEW SHOWERS FOR THE TUG HILL AND WRN MHWK VALLEY
AROUND MIDNIGHT...OTHERWISE DRY ADVECTION AND NEG POTENTIAL
VORTICITY ADVECTION WILL PROMOTE DRY WX. FCST SOUNDINGS SHOW
MOISTURE REMANING IN THE BOUNDARY LAYER...SO SOME STRATUS AND FOG
IS POSSIBLE. AS DRIER ADVECTION DEEPENS TOWARD MORNING WE ARE
EXPECTING A CLEARING TREND.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
UPPER SHORT WAVE NOW MOVING NORTH OF THE UPR GTLKS WILL MOVE
THROUGH NNY TONIGHT AND FINALLY BE THE KICKER FOR THE PERSISTENT
UPPER LOW THAT HAS PLAUGED THE NORTHEAST FOR DAYS. THE UPR LOW
WILL STILL BE FAIRLY CLOSE...LOCATED OVER SRN QUEBEC THROUGH THE
WEEKEND...BUT WE WILL BE SETTING UP IN A DRIER NORTHWESTERLY FLOW
WHICH SHOULD BRING A COUPLE OF THE BETTER DAYS WEVE EXPERIENCED
IN THE LAST TWO WEEKS. SATURDAY APPEARS TO BE A VERY DECENT DAY
WITH SUNSHINE MIXED WITH FAIR WX CU AND COMFORTABLE TEMPERATURES
IN THE MID-UPR 70S AND LOW DEWPOINTS. SATURDAY NIGHT LOOKS TO BE
RELATIVELY COOL FOR THIS TIME OF YEAR WITH LOWS DIPPING INTO THE
UPR 40S IN OUR VALLEYS.

AS WE HEAD INTO SUNDAY...THE NAM AND GFS DISAGREE WITH SPEED AND
TIMING OF ANOTHER UPPER LEVEL DISTURBANCE MOVING THRU THE NW FLOW.
WE WILL FOLLOW THE SLOWER...AND THUS DRIER GFS WHICH HAS LITTLE
MOISTURE RETURN AND MAINTAINS AT LEAST A FLAT RIDGE OVER THE
REGION. THE ECMWF IS ALSO SUPPORTING THIS. SUNDAYS FORECAST WILL
THEREFORE AGAIN BE DRY WITH PARTIAL CLOUDINESS AND TEMPERATURES IN
THE 70S.

THE TROF IN THE EAST IS THEN EXPECTED TO START RELOADING SUN NITE
INTO MONDAY WITH ANOTHER CUTOFF LOW DROPPING SOUTHEAST INTO NY.
WILL LEAN WITH THE GFS/ECMWF TRENDS...BUT EVEN THE NAM HAS A
SIMILAR GENERAL SOLUTION. WILL BRING THE CHANCE FOR SHOWERS BACK
INTO THE FORECAST SUN NITE- MONDAY. WILL LEAN MORE TOWARD MONDAY
BASED ON DIURNAL STABILITY TRENDS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE MAIN STICKING POINT FOR THE FIRST PART OF THIS PERIOD CONCERNS
THE ULTIMATE AMPLIFICATION/PROGRESSION OF ANOTHER NORTHEASTERN
U.S./EASTERN CANADIAN UPPER LOW. THE GFS CONTINUES TO BE THE MORE
PROGRESSIVE MODEL...OPENING THIS FEATURE UP MUCH MORE QUICKLY AND
MOVING IT OFF TO THE NORTHEAST. MEANWHILE...THE EURO MODEL DIGS
THIS SYSTEM FARTHER SOUTH TOWARDS NY STATE...AND IS SLOWER TO LIFT
IT OUT BY WEDNESDAY OR THURSDAY. HPC IS STILL SIDING WITH THE
EURO...AND THUS SO WILL WE. AS A RESULT...WELL INDICATE SCATTERED
DIURNALLY DRIVEN CONVECTION ON TUESDAY...BECOMING MORE ISOLATED BY
WEDNESDAY...AS HEIGHTS GRADUALLY BEGIN TO RISE.

LATE IN THE WEEK...MODEL CONSENSUS IS FOR RIDGING TO BUILD
NORTHEASTWARD FROM THE CENTRAL U.S...ALLOWING RAIN-FREE CONDITIONS
TO PREVAIL...WITH MORE SEASONAL TEMPERATURES THAN WEVE SEEN
LATELY (HIGHS INTO THE 80S). AT THIS EARLY JUNCTURE...IT APPEARS
THAT A FRONTAL BOUNDARY COULD APPROACH ON SATURDAY...SO WEVE INSERTED A
CHANCE FOR SHOWERS OR THUNDERSTORMS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
EXPECT OCCASIONAL RESTRICTIONS IN SHOWERS/ISOLATED THUNDER THIS
AFTERNOON...ALTHOUGH MUCH OF THE TIME VFR SHOULD PREVAIL.

TONIGHT...AFTER PREVAILING VFR FOR THE FIRST PART OF THE
EVENING...LOOK FOR MVFR CEILINGS TO DEVELOP OVERNIGHT...AS A
STRATUS CLOUD DECK DEVELOPS. LACK OF CLEARING SHOULD PREVENT MUCH
RADIATION FOG FROM FORMING...SO WEVE OPTED TO KEEP THINGS AS MVFR
AT KELM.

SATURDAY...WERE ANTICIPATING RAPID IMPROVEMENT BY MID-
MORNING...AS MUCH DRIER AIR SWEEPS IN.

WEST TO NORTHWEST WINDS AROUND 10 KT THIS AFTERNOON...SHOULD
DIMINISH TO UNDER 5 KT TONIGHT...THEN PICK UP AGAIN TO 10-15 KT SATURDAY.

OUTLOOK...

.SUNDAY...MAINLY VFR.
.MONDAY AND TUESDAY...RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS...MOSTLY IN THE AFTERNOON HOURS.
.WEDNESDAY...OTHER THAN POSSIBLE EARLY MORNING IFR FOG...MOSTLY AT
KELM...MAINLY VFR EXPECTED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...MLJ
AVIATION...MLJ
Hazardous weather outlook, Jul 3, 4:17 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 AM EDT FRI JUL 3 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-040830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
417 AM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:08 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.